Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 52, NWS Mobile, AL

May 23, 2010Conecuh County, Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 23, 2010, 4:06 PM CDT for Conecuh County, Escambia County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2010, 4:06 PM CDT (21:06 UTC)
Expired
May 23, 2010, 4:45 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Conecuh County, AL, Escambia County, AL

The radar

The Eglin Afb radar (KEVX), 126 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2428 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS54 KMOB 232106
SVRMOB
ALC035-053-232145-
/O.NEW.KMOB.SV.W.0052.100523T2106Z-100523T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
406 PM CDT SUN MAY 23 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTH CENTRAL ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 445 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 2 MILES EAST OF NYMPH...OR ABOUT
  8 MILES SOUTHEAST OF EVERGREEN...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
  SOUTH CENTRAL CONECUH COUNTY
  NORTH CENTRAL ESCAMBIA COUNTY

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3110 8702 3131 8718 3141 8687 3129 8681
TIME...MOT...LOC 2105Z 055DEG 6KT 3132 8691

$$
1 follow-up statement
035 
WWUS54 KMOB 232149
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
449 PM CDT SUN MAY 23 2010

ALC035-053-232159-
/O.EXP.KMOB.SV.W.0052.000000T0000Z-100523T2145Z/
ESCAMBIA AL-CONECUH AL-
449 PM CDT SUN MAY 23 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CONECUH AND
NORTH CENTRAL ESCAMBIA COUNTIES HAS EXPIRED...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED TO BELOW 
SEVERE LIMITS...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3110 8702 3131 8718 3141 8687 3129 8681
TIME...MOT...LOC 2106Z 055DEG 6KT 3132 8691

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:17 AM CDT, 11 hours 49 minutes earlier.

Area forecast discussion, May 23, 4:17 AM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
417 AM CDT SUN MAY 23 2010

.SHORT TERM [TODAY AND TONIGHT]...BOTH SURFACE AND UPPER LEVEL
RIDGING WILL REMAIN INTACT OVER THE NEXT TWO PERIODS. SCATTERED MID
LEVEL CLOUDS (BASES ~7000') WILL DEVELOP THIS AFTERNOON AFTER STRONG
SURFACE HEATING MOST OF THE DAY. HIGH TEMPERATURES TODAY WILL BE
ABOUT 4 TO 8 DEGREES ABOVE NORMAL...REACHING THE LOW/MID 90S INLAND
AREAS...AND UPPER 80S ALONG THE COAST. THE COMBINATION OF VERY WARM
AFTERNOON TEMPS AND DEWPOINTS IN THE MID 60S WILL PUSH MAX HEAT
INDICES INTO THE UPPER 90S INLAND AREAS.

SCATTERED EVENING CLOUDS WILL THIN OUT OVERNIGHT...WITH THE DRY
CONDITIONS CONTINUING. LOWS TONIGHT WILL RANGE FROM THE MID/UPPER
60S INLAND AREAS...WITH THE LOWER 70S ALONG THE COASTAL SECTIONS. /22

.LONG TERM [MONDAY THROUGH SATURDAY]...ALL OF THE MEDIUM RANGE GLOBAL
MODELS SHOW A NARROWING OF AN UPPER RIDGE FROM THE WESTERN GULF...
NORTHWARD ACROSS THE MS RIVER VALLEY. MEANWHILE...A LARGE CLOSED
UPPER LEVEL LOW TAKES SHAPE FROM THE SOUTHEAST AND INTO THE
SOUTHWEST ATLC FOR THE FIRST HALF OF THE WEEK. LARGE...BROAD SURFACE LOW
LOOKS TO BE APPROACHING THE SOUTHEAST THIS WEEK...BUT SLOWING WELL
SOUTHEAST OF THE OUTER BANKS OF NORTH CAROLINA BEFORE MOVING BACK
EASTWARD BY THE WEEKEND...AS UPPER TROF MOVES OFF THE EAST COAST.

THE HIGH LEVEL FLOW SUPPORTS THE SOUTHWARD MOVEMENT/PASSAGE OF MID
LEVEL IMPULSES...WHICH WHEN INTERACTING WITH WEAK MESOSCALE
BOUNDARIES/SURFACE TROUGHS AND HIGHER DEEP LAYER MOISTURE WILL
SUPPORT AN UPPER TREND IN POPS AND CHANCES OF TSTMS BY TUE. ONCE IT
SETS UP...THE HIGH LEVEL FLOW WILL REMAIN MOSTLY UNCHANGED TO CLOSE
OUT THE WEEK. THUS...WE WILL MAINTAIN A MENTION OF TSTMS OUT OF
RESPECT FOR UPPER LEVEL SUPPORT VIA CONTINUED PASSAGE OF MID LEVEL
IMPULSES...WEAK BOUNDARIES/TROUGHS TO PROVIDE A SURFACE FOCUS FOR
LIFT AND AVAILABILITY OF MOISTURE.

THE WARMEST DAY THIS WEEK LOOKS TO BE MONDAY WITH DAYTIME HIGHS
RANGING FROM THE LOWER/MID 90S NORTH OF THE BEACHES. WITH THE AREA
BETWEEN AN UPPER RIDGE TO THE WEST AND THE DEVELOPING AND EXPANDING UPPER
LOW OVER THE SOUTHEAST...DAYTIME HIGHS LOOK TO BE CLOSER TO
CLIMATOLOGY TUE-SAT => MID 80S TO NEAR 90. NIGHTTIME LOWS REMAIN
MUGGY THROUGH THE PERIOD RANGING FROM THE MID/UPPER 60S INTERIOR TO
LOWER 70S CLOSER TO THE COAST. /10

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.
LIGHT WINDS THIS MORNING WILL BECOMING SOUTHERLY AND INCREASE TO
BETWEEN 10 TO 15 KNOTS BY LATE AFTERNOON...THEN DECREASE FROM THE
NORTHWEST AT NEAR 5 KNOTS OVERNIGHT. /22

&&

.MARINE...A WEAK HIGH PRESSURE RIDGE ACROSS THE NORTHERN GULF WILL
WEAKEN FURTHER BY THE FIRST OF THE WEEK AS A WEAK SURFACE TROUGH
DEVELOPS JUST NORTH OF THE MARINE AREA. WIND SPEEDS WILL REMAIN
GENERALLY 10 TO OCCASIONALLY 15 KNOTS...MAINLY AFTERNOONS WITH
LIGHTER AND VARIABLE CONDITIONS OVERNIGHT. LITTLE CHANGE IN SEAS
EXPECTED. /22

&&

.FIRE WEATHER...LOWEST AFTERNOON HUMIDITIES DO NOT MEET CRITERIA FOR
ANY FIRE WEATHER HEADLINES IN THE NEAR TERM. LOOKING AT THE HIGH
RESOLUTION BUFR TEMP/MOISTURE PROFILES THE NEXT COUPLE DAYS INDICATES
A WELL MIXED LAYER. MIXING HEIGHTS LOOK TO BE VERY DEEP (RANGING FROM
8 TO 10 KFT OVER THE INTERIOR. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      92  69  92  69 /  05  05  20  10
PENSACOLA   89  72  93  73 /  05  05  10  10
DESTIN      87  74  87  74 /  05  05  10  10
EVERGREEN   95  66  94  67 /  05  05  10  10
WAYNESBORO  94  68  95  68 /  05  05  10  20
CAMDEN      95  67  95  67 /  05  05  10  20
CRESTVIEW   96  66  95  69 /  05  05  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 23, 5:22 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
522 AM CDT SUN MAY 23 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-241030-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
522 AM CDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER SHOULD NOT BE REQUIRED.

In the hours before

Special weather statement, May 23, 3:53 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
353 PM CDT SUN MAY 23 2010

ALZ056-059-232145-
ESCAMBIA-CONECUH-
353 PM CDT SUN MAY 23 2010

...STRONG THUNDERSTORMS WILL AFFECT ESCAMBIA AND CONECUH COUNTIES...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF JOHNSONVILLE...MOVING
SOUTHWEST AT 10 MPH. ANOTHER STRONG STORM WAS NOTED ABOUT 4 MILES
NORTHWEST OF JOHNSONVILLE...ALSO MOVING SOUTHWEST AT 10 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...US 29 AND CR
43...BOYKIN...ROBERTS AND ROCK HILL THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:48 PM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington13 hr
May 22, 9:48 PM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington13 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.